MAUDE Adverse Event Report: BARD ACCESS SYSTEMS UNKNOWN GROSHONG CATHETER; PERCUTANEOUS, IMPLANTED, LONG TERM INTRAVASCULAR CATHETER

BARD ACCESS SYSTEMS UNKNOWN GROSHONG CATHETER; PERCUTANEOUS, IMPLANTED, LONG TERM INTRAVASCULAR CATHETER
Catalog Number UNKNOWN
Health Effect - Clinical Code No Information (3190)
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
The information provided by bard represents all of the known information at this time.Despite good faith efforts to obtain additional information, the complainant / reporter was unable or unwilling to provide any further patient, product, or procedural details to bard.The manufacturer has received the sample and will evaluate.Results are expected soon.A lot history review (lhr) review is not possible, as no manufacturing lot number has been provided by the complainant.
 
Event or Problem Description
On 05/06/2016- per sales representative user facility reported that they were removing a groshong catheter from a patient that was placed at a different facility.It was stated that as the doctor was removing the catheter it "snapped".The patient had to undergo cut down surgery to remove the remaining portion of the catheter.
 
Additional Manufacturer Narrative
The information provided by bard represents all of the known information at this time.Despite good faith efforts to obtain additional information, the complainant / reporter was unable or unwilling to provide any further patient, product, or procedural details to bard.The complaint of a break in the catheter was confirmed, and the cause appears to be use related.One 8 fr s/l groshong catheter was returned for investigation.The catheter was received in two sections.The proximal section consists of the orange hub, which is secured with the clear connector locking sleeve, and a segment of 8 fr groshong catheter.Tape residue was visible on the orange hub and residue was visible between the locking sleeve and the 8 fr tubing.The catheter extends 18.4cm from the distal end of the locking sleeve to the proximal end of the suture wing.Sutures are tied through the holes in the suture wing and around the distal end of the suture wing.The catheter extends 2.4cm from the distal end of the suture wing.The 26 and 27 cm depth marks are visible on the proximal section of catheter.The catheter extends 8mm distal to the 26cm depth mark.The distal catheter segment consists of the rounded tungsten plug and the groshong 3-position valve at the distal end and the surecuff at the proximal end.Blood and tissue residue remain embedded within the fibers of the surecuff.The proximal end of the distal catheter segment ends at the proximal end of the cuff.The adjoining ends of the catheter were microscopically examined, but the surfaces do not match, which indicates that a section of tubing is missing.Lining up the depth markers on a ruler, it was determined that approximately 5.5mm of catheter is missing.The cross section at the distal end of the proximal catheter segment reveals a smooth and granular surface.The proximal end of the distal catheter segment was noted to be uneven, rough and jagged in some areas; however, a region of glossy and striated surface was noted in the catheter, which is indicative of sharp instrument damage.It was reported that the catheter broke during removal.It is possible that the catheter was inadvertently nicked with a sharp instrument either before or during removal, which would reduce the strength of the catheter.The applied forces during removal combined with weakened tubing most likely caused the catheter to fracture.The product ifu states, ¿after tissue grows into the surecuff® tissue ingrowth cuff (2 to 3 weeks), catheters can be removed from the subcutaneous tunnel using one of several methods.The method used will depend upon physician preference and the amount of tissue/cuff ingrowth that is present.The catheter can usually be removed by traction on the external segment (see #1 below) if it is not sutured internally at the cuff or vessel insertion site.Surgical removal (see #2 below) may be necessary to prevent breaking the catheter if the catheter does not dislodge easily with traction or if there is no definite suture site information.Caution: do not grasp the catheter with any instrument that might sever or damage the catheter.¿ no further action is required because the complainant event could not be related to a deficiency in product manufacture or deficiency while under correct product use.

Brand Name
UNKNOWN GROSHONG CATHETER
Common Device Name
PERCUTANEOUS, IMPLANTED, LONG TERM INTRAVASCULAR CATHETER
Manufacturer (Section D)
BARD ACCESS SYSTEMS
605 n. 5600 w.
salt lake city UT 84116
MDR Report Key5682625
Report Number3006260740-2016-00238
Device Sequence Number16216388
Product Code FOZ
UDI-Device Identifier00801741041587
UDI-Public(01)00801741041587
Combination Product (Y/N)N
Initial Reporter StateNV
Initial Reporter CountryUS
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source user facility
Initial Reporter Occupation Health Professional
Type of Report Initial,Followup
Report Date (Section B) 05/06/2016
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Catalogue NumberUNKNOWN
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer05/23/2016
Event Location Hospital
Type of Report(Section G)FDA Requested
Initial Date Received by Manufacturer 05/23/2016
Supplement Date Received by ManufacturerNot provided
Initial Report FDA Received Date05/26/2016
Supplement Report FDA Received Date06/09/2016
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;